Signs Of A Xanax (Alprazolam) Overdose

Signs Of A Xanax (Alprazolam) Overdose Featured Image

Overdose from benzodiazepine drugs has been on the rise for the better part of two decades. Between 1999 and 2013 the number of these deaths more than quadrupled. In 2013, 30 percent of all overdose deaths in the United States were due to these drugs. Xanax is one of the most potent benzodiazepines on the market today.

An overdose from Xanax can resemble severe alcohol intoxication. For this reason, it’s critical to be mindful of a person’s drug abuse, so that Xanax abuse is not overlooked and mistaken for the effects of alcohol.

Signs Of A Xanax (Alprazolam) Overdose_Overdose Deaths Up To 30 Percent

Overdose is caused when a person takes too much of a drug within too short of a period of time. At these levels the body is not able to detoxify and cleanse the substance out of its system. As the drug builds up, and as the central nervous system becomes more depressed, a person’s body goes into overdose.

Signs of overdose include:

  • agitation
  • anxiety
  • blurred vision
  • confusion
  • dizziness
  • drowsiness
  • extreme sedation
  • impaired coordination
  • impaired reflexes
  • unconsciousness
  • unresponsiveness

When consumed in large enough quantities, an overdose from Xanax can cause coma, respiratory depression and death.

About Xanax

Xanax (alprazolam) is a medication most commonly prescribed for anxiety and panic disorders. As a high-potency benzodiazepine medication with a short half-life, Xanax is particularly attractive to recreational drug abusers.

These characteristics cause the drug’s effects to be felt more quickly, increasing the risk of overdose. Research has found that Xanax is more toxic during overdose than other benzodiazepine drugs.

Xanax has a great impact as a central nervous system (CNS) depressant. CNS depressants cause critical life-support systems to slow. These include blood pressure, breathing, heart and temperature rates. When these systems slow down too much a person’s life could be in jeopardy.

heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.

Signs Of Xanax Intoxication

The best way of preventing overdose is through abstinence. For active drug abusers, one of the most effective ways of preventing overdose is by recognizing the signs of intoxication. This knowledge can help to stop drug abuse before it progresses to this point. It can also help to ensure that safety measures are in place, should overdose occur.

Physical symptoms of Xanax intoxication include:

  • blurry vision
  • dizziness
  • dry mouth
  • drowsiness
  • fatigue
  • impaired reflexes
  • light-headedness
  • low blood pressure
  • nausea and vomiting
  • sedation
  • sleepiness
  • slowed breathing
  • slurring of words
  • weakness

Mental symptoms of Xanax intoxication include:

  • confusion
  • disinhibition
  • disorientation
  • emotional numbness
  • impaired memory
  • nervousness
  • shifting moods

Like overdose, the signs of Xanax intoxication are similar to being intoxicated on alcohol, though to a lesser degree. Certain symptoms of intoxication are also very similar to overdose, making it imperative that a person is closely monitored during this time.

How Is A Xanax Overdose Treated?

As soon as an overdose is suspected, prompt medical attention should be sought. Once this support is obtained, a person’s vitals, including blood pressure, pulse rate and respiration will be monitored. At this point a person’s stomach may be pumped to remove any remaining medication which hasn’t already been metabolized.

Flumazenil (Romazicon), a benzodiazepine receptor antagonist, may be administered at this time. Flumazenil completely or partially reverses the sedative effects of benzodiazepine drugs.

Signs Of A Xanax (Alprazolam) Overdose_Alprazolam and Xanax

Use of flumazenil is still somewhat controversial, however. Chronic abusers of benzodiazepines may experience seizures or withdrawal upon administration of this drug.

If hypotension (low blood pressure) is suspect, medications may be used to raise blood pressure to safe levels. As respiratory depression is a main danger of overdose, medical staff will work to maintain an adequate airway. Fluids will also be administered to help the body further stabilize.

Get Treatment To Help Prevent An Overdose Today

The most proactive step to take to help prevent overdose is seeking treatment.

Benzodiazepines form strong physical dependencies. This often results in extreme withdrawal symptoms upon discontinuation of the drug. To prevent or decrease these, many individuals benefit from a medically-supervised detoxification.

Here, a person’s body is supported while it cleanses by medications (when needed) and compassionate support. Withdrawal from benzodiazepines may be deadly, making these treatments even more important.

Once a person has stabilized and successfully detoxed, it’s time to treat the psychological effects of the addiction. A successful recovery requires a strong set of coping skills. Behavioral therapy sessions help a person to build these and other skills necessary for a drug-free life.

Reach out to to learn more about Xanax addiction treatment options.


DailyMed — LABEL: XANAX- alprazolam tablet
MedlinePlus — Alprazolam
Medscape — Benzodiazepine Toxicity Treatment & Management

Talk With A Treatment Specialst

(888) 365-5338